Alert archive / Pennsylvania / Flash Flood Warnings in 2013
Flash Flood Warning 16, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 3, 2013, 4:41 PM EDT for Somerset County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2013, 4:41 PM EDT (20:41 UTC)
- Expired
- Jul 3, 2013, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 105 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 447 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
758
WGUS51 KCTP 032041
FFWCTP
PAC111-032330-
/O.NEW.KCTP.FF.W.0016.130703T2041Z-130703T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
441 PM EDT WED JUL 3 2013
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN SOMERSET COUNTY...
* UNTIL 730 PM EDT...
* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FALLING FROM A LINE OF SLOW MOVING THUNDERSTORMS
OVER WESTERN SOMERSET COUNTY. RAINFALL RATES OF 2 TO 3 INCHES PER
HOUR WERE COMMON WITHIN THIS LINE OF THUNDERSTORMS. VERY WET
GROUND MEANS THAT ONLY AROUND 1.2 INCHES OF RAIN WOULD BE NEEDED
TO BEGIN FLOODING. EXPECT ANOTHER INCH OR MORE OF RAIN IN MANY
LOCATIONS NEAR LAUREL RIDGE OVER THE NEXT HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CONFLUENCE...SEVEN SPRINGS...BOSWELL...ACOSTA AND ADJACENT RURAL
AREAS IN WESTERN SOMERSET COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE IN STATE
COLLEGE THROUGH TWITTER OR FACEBOOK.
&&
LAT...LON 3971 7939 3974 7941 3982 7937 3985 7942
3991 7941 4012 7921 4013 7918 4018 7915
4029 7906 4026 7890 4025 7889 4025 7884
4003 7908 3972 7921
$$
FORECASTER: LAMBERT/EVANEGO/RXR1 follow-up statement
996
WGUS71 KCTP 032240
FFSCTP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
640 PM EDT WED JUL 3 2013
PAC111-032245-
/O.CAN.KCTP.FF.W.0016.000000T0000Z-130703T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOMERSET PA-
640 PM EDT WED JUL 3 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN SOMERSET
COUNTY...
EARLIER SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN HAVE MOVED
NORTH...OR DISSIPATED ACROSS THE REGION. SMALL STREAMS DRAINING FROM
LAUREL RIDGE TO THE WEST OF ROUTE 219 COULD STILL BE RUNNING NEAR
BANKFULL EARLY THIS EVENING...WITH SOME MINOR FLOODING FROM PONDING
OF WATER IN LOW SPOTS ON ROADS.
ADDITIONAL RAIN FROM SCATTERED SHOWERS AND THUNDERSTORMS THIS
EVENING WILL BE LESS THAN ONE-QUARTER OF AN INCH.
PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE IN STATE
COLLEGE THROUGH TWITTER OR FACEBOOK.
LAT...LON 3971 7939 3974 7941 3982 7937 3985 7942
3991 7941 4012 7921 4013 7918 4018 7915
4029 7906 4026 7890 4025 7889 4025 7884
4003 7908 3972 7921
$$
FORECASTER: LAMBERTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 4:11 PM EDT, 30 minutes earlier.
Area forecast discussion, Jul 3, 4:11 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 411 PM EDT WED JUL 3 2013 .SYNOPSIS... A BERMUDA HIGH WILL CONTINUE TO DIRECT A PLUME OF DEEP TROPICAL MOISTURE INTO THE LOCAL AREA THROUGH THE UPCOMING WEEKEND. THE HIGH PRESSURE WILL BE MOVING WESTWARD AND SHOULD SERVE TO WEAKEN THE UPPER LOW STATIONED OVER THE CENTRAL STATES. THESE SMALL CHANGES TO THE BIG PICTURE WILL MEAN ONLY SMALL CHANGES TO THE FORECAST OF SCATTERED DAILY SHOWERS AND THUNDERSTORMS. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... THE SPRINKLES IN THE LOWER SUSQ ARE PRETTY MUCH TOAST. BUT SCATTERED/NUMEROUS STORMS ARE STILL EXPECTED AS RUC/SPC MESO ANALYSIS MLCAPES ARE ABOVE 1000 OVER ALL THE AREA AND LAPS/MSAS LI/S DECIDEDLY NEGATIVE RIGHT NOW. HOWEVER...TEMPS MILD/WARMISH ALOFT. THUS...NOT MUCH ON THE SCOPE JUST YET. TALL CU ARE VISIBLE ON SAT PICS - ESP OVER THE NRN MTS. CONVECTIVE TEMPS OFF LAPS SOUNDINGS ARE JUST A DEG OR TWO AWAY AT 2 PM. THE SHEAR AND WIND PROFILES RATHER UNIMPRESSIVE AND STORM MOTION SEEMS STEADY AND TO THE NE. THREAT FOR FLASH FLOODING LOW BUT NOT GONE TOTALLY WITH STEADY STORM MOTION BUT HIGH PWATS. LOWEST FFG IS ALONG THE WESTERN BORDER AND IN THE ALLEGHENY MTS...WHERE LESS THAN AN INCH IN AN HOUR MAY PRODUCE FLOODING. THE SCENT MTS ARE SAFEST WITH 1HR FFG IN THE 2-3INCH RANGE. THE SHRA/TSRA SHOULD DIE DOWN EARLY THIS EVENING AND LEAVE ONLY ISOLD SHOWERS FOR THE REST OF THE NIGHT. ANY CLEARING WILL CREATE PATCHY FOG DUE TO HIGH DEWPOINTS AND LIGHT WIND. MDLS GENERATE T/SHOWERS OVER WV AND ERN OH TONIGHT...AND IF THEY DO FORM...THEY COULD BRUSH THE NW BY SUNRISE. OTHERWISE...MOST AREAS WILL HAVE TO WAIT UNTIL AFTN TO SEE IF THEY WILL GET THE PASSING SHOWERS WHICH HAVE BEEN IN THE FORECAST FOR MANY DAYS. THE THOUGHT OF A BIT OF A CAP OF WARM TEMPS ALOFT NUDGING INTO THE EASTERN COS FOR THE DAY ON THURSDAY IS STILL VALID AND CONVECTION SHOULD BE SUPPRESSED MORE-SO IN THE EAST THAN OVER THE WEST...DESPITE MUCH HIGHER CAPES FCST IN THE EAST. COVERAGE SHOULD NOT WARRANT MORE THAN LOW-END LIKELY POPS IN THE WEST AND JUST A 20 POP IN THE SE. PERSISTENCE AND CONTINUITY HIGH IN THE TEMP FORECASTS. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... WESTERN ATLANTIC RIDGE BUMPS IN EVEN MORE ON THURSDAY...AND THE UPPER LOW OPENS/FILLS EVEN MORE. THE MODELS HAVE TRENDED CONVECTIVE PRECIPITATION FOCUS AND THEREFORE CHANCES TO THE NORTHWEST HALF OF THE AREA. THE HIGH PRESSURE RIDGE WHICH COULD POTENTIALLY STIFLE ANY INSTABILITY DUE TO SINKING MOTION AND WARMER TEMPS ALOFT. HOWEVER...THERE SHOULD BE ENOUGH FOR SCATTERED SHOWERS THE AFTERNOON AND EARLY EVENING IN THE NW HALF...AND ISOLD SHOWERS IN THE SE. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... VERY WARM AND HUMID REMAINS THE RULE AS MODEL GUIDANCE CONTINUES TO PREDICT A RETROGRESSION OF THE MIDWEST UPR TROF/WWRD EXPANSION OF THE WESTERN ATLANTIC UPPER RIDGE/BERMUDA HIGH INTO THE EAST COAST THROUGH THE LONG TERM PERIOD. THIS SHOULD LEAD TO A GRADUAL DECREASE IN THE DAILY CHANCE OF SHOWERS AND STORMS THROUGH THE PERIOD. HOWEVER...IT WILL REMAIN FAIRLY ACTIVE CONVECTIVELY DIURNALLY INTO LATE WEEK. DAILY MAX TEMPS WILL BE NEAR NORMAL AND DAILY MINS WILL BE ABOVE NORMAL AS HIGH DEWPOINTS KEEP MORNING LOWS FROM DROPPING OFF TOO FAR. THE UPPER LEVEL HIGH THAT IS DOMINATING THE PATTERN BREAKS DOWN AND RETREATS OUT INTO THE ATLANTIC BY SUNDAY. THIS WILL ALLOW A TROUGH TO MOVE THROUGH THE REGION LATE SUNDAY...EARLY MONDAY. THE GFS AND EC DISAGREE ON TIME OF THIS FEATURE...HOWEVER BOTH AGREE THAT IT WILL PASS BY MONDAY AFTERNOON. THIS TROUGH WILL BE ASSOCIATED WITH A FRONTAL BOUNDARY..AND ALONG WITH THE SOUTHERLY FLOW COULD BE THE NEXT CHANCE FOR ORGANIZED STORMS. THAT SYSTEM WILL USHER IN A PATTERN SHIFT INTO NEXT WEEK WHICH WILL SEE A MORE ZONAL FLOW. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... LOW CLOUDS GONE AT 19Z IN ALL BUT MDT...AND THEY ARE BREAKING UP...TOO. AS THE AFTN WEARS ON AND TEMPS WARM...THE PINPOINT SHRA THAT HAVE BRIEFLY SHOWN UP ON RADAR SHOULD BECOME BIGGER AND MORE WIDESPREAD. THEREFORE...ISOLD/SCT MVFR COULD OCCUR. THE CONVECTION SHOULD BE MAINLY DIURNAL AND DIE DOWN FOR THE MOST PART LATER THIS EVENING. PATCHY FOG IS EXPECTED TONIGHT - ESP IN PLACES WHERE IT RAINS. THERE COULD BE SOME LOWERED/MVFR CIGS RETURN TONIGHT. OVERNIGHT CONVECTION OVER WV/OH COULD SLIP INTO BFD AND PERHAPS JST AROUND SUNRISE ON THURS. EXPECT A RETURN OF DIURNAL CU AND TSRA ON THURS...BUT MAINLY OVER THE NWRN HALF OF THE AREA. MDT AND LNS HAVE THE LOWEST THREAT FOR TSTM-RELATED FLIGHT RESTRICTIONS. COVG AND PROB UNCERTAIN ENOUGH TO ONLY MENTION SHRA AT BFD IN THE MORNING AND WILL ALSO THROW IN VCSH TO ALL BUT LNS/MDT BEFORE THE END OF THE TAF PERIOD. THE CONTROLLING FACTORS OF THE UPPER LOW/TROUGH OVER THE CENTRAL STATES AND BIG WRN ATLC/BERMUDA RIDGE WILL MORPH A BIT FOR THURSDAY AND FRIDAY. THE RIDGE WILL NUDGE WWD WHILE THE LOW FILLS/LIFTS A BIT...BUT REMAINS STRONG ENOUGH TO HELP DRAW THE DEEP TROPICAL MSTR UP INTO THE AREA THROUGH THE ENTIRE WEEKEND. THEREFORE...ONLY MINOR TWEAKS TO THE DAILY FORECASTS OF DIURNAL CONVECTION MAINLY OVER THE MTS WILL BE NECESSARY. OUTLOOK... FRI-MON...PATCHY FOG AM...ISOLD/SCT TSRA - MAINLY IN THE AFTN. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO NEAR TERM...DANGELO SHORT TERM...DANGELO LONG TERM...CERU/GARTNER AVIATION...DANGELO
Hazardous weather outlook, Jul 3, 4:59 AM EDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 459 AM EDT WED JUL 3 2013 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-040900- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 459 AM EDT WED JUL 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE REGION REMAINS VERY WET FROM SEVERAL DAYS OF RAIN...SO THE DEVELOPMENT OF ANY NEW SHOWERS OR THUNDERSTORMS MAY YET POSE THE THREAT FOR LOCALIZED FLOODING. WE URGE PEOPLE WHO LIVE IN NORMAL FLOOD PRONE AREAS...OR IN PLACES OF POOR DRAINAGE TO STAY TUNED TO LATEST FORECASTS AND STATEMENTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 3, 4:09 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
409 PM EDT WED JUL 3 2013
PAZ033-032045-
SOMERSET PA-
409 PM EDT WED JUL 3 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOMERSET COUNTY
THROUGH 445 PM EDT...
AT 404 PM EDT...A SLOW MOVING LINE OF STRONG THUNDERSTORMS WAS
LOCATED FROM SEVEN SPRINGS TO FRIENDSVILLE TO 12 MILES SOUTHEAST OF
ACCIDENT...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL
CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. THESE STORMS WILL
AFFECT SEVEN SPRINGS...ADDISON AND CASSELMAN.
THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100
AND 120.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
40...ROUTE 219.
LAT...LON 3973 7941 3982 7937 3983 7939 4005 7929
4012 7921 4013 7918 4015 7917 4026 7908
4026 7891 3996 7890 3972 7881 3971 7939
FORECASTER: LAMBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 4:09 PM EDT | Special Weather Statement | CTP | Somerset | 36 min |
| Jul 3, 7:29 PM EDT | Special Weather Statement | CTP | Elk | 61 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.